Cough Medicine Dosing Errors Linked to Patient Deaths

Print Print

Yael Waknine

March 12, 2008 — Life-threatening adverse events and death have been reported in patients receiving incorrect doses of hydrocodone plus chlorpheniramine extended-release suspension (Tussionex Pennkinetic, UCB Pharma), the US Food and Drug Administration (FDA) warned yesterday in a public health advisory.

Some deaths occurred in children younger than 6 years, for whom the medicine is contraindicated because of an increased susceptibility to hydrocodone-related respiratory depression.

Cases of narcotic overdose also occurred in patients taking more than the recommended dose or taking the medication more often than once every 12 hours, according to an alert issued by MedWatch, the FDA’s safety information and adverse event reporting program.

Healthcare professionals should not prescribe — and patients should not take — this medication more often than once every 12 hours, the FDA said. Patients with a cough not adequately controlled at this dosing interval should contact their physician before taking more.

Patients and parents are advised to use a syringe or spoon specifically designed to measure liquid medicine when taking or administering the suspension. Variations in household teaspoon or tablespoon size can cause inadvertent overdose.

Hydrocodone/chlorpheniramine extended-release suspension is indicated for the relief of cough and upper respiratory symptoms associated with allergy or a cold in adults and children aged 6 years and older.

Adverse events potentially related to use of hydrocodone plus chlorpheniramine extended-release suspension should be reported to the FDA’s MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

Share
Print Print

Leave a Reply

Your email address will not be published. Required fields are marked *


*